Purchase this article with an account.
Heena Patel, Janet L Davis; Malignancy Presenting After Immunomodulatory Therapy for Presumed Non-Paraneoplastic Autoimmune Retinopathy. Invest. Ophthalmol. Vis. Sci. 2014;55(13):2506.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To describe 3 patients who developed malignancies during treatment with immunomodulatory therapy for presumed non-paraneoplastic autoimmune retinopathy (npAIR) despite negative oncologic work-ups prior to therapy.
Review of clinical records of 3 patients with autoimmune retinopathy who developed malignancies during treatment.
Patients were a 73-year-old woman and two 72 and 63 year old men. Patient #1 presented with bilateral decreased vision and anti-CNS antibodies. The amplitudes of the ERG were moderately reduced in both eyes for rods and cones. MRI brain, lumbar puncture, vitreous cytology, CT scan of chest, abdomen, and pelvis, whole body gallium scan, SPECT scan, and bone marrow biopsy were negative for malignancy. She was treated with IV methylprednisolone, followed by oral prednisone. Eight months later she received 2 doses of IVIG. Biopsy of a submandibular lymph node 17 months following initial consult revealed small cell carcinoma of unknown origin. Patient #2 presented with nyctalopia and ERG showed absent rod responses, mixed rod and cone, and some slightly reduced cone response. Serum antibodies reacted with an unknown 40kDa protein. Oncologic work-up included CT chest, abdomen, and pelvis, PET scan, and dermatologic exam. Patient was treated with IVIG initially for 2 doses and 3 months later with immunosuppressants. Two months after starting azathioprine and cyclosporine, a cervical lymph node biopsy revealed large cell neuroendocrine carcinoma with an unknown primary. Patient #3 presented with and unexplained peripheral visual field defect and a nearly extinguished ERG in the right eye and markedly reduced ERG in the left eye. Anti-retinal antibodies were not detected. Initial oncologic work-up included CT chest, abdomen, and pelvis. Patient was treated with azathioprine, and 9 months later was diagnosed with colon adenocarcinoma following colonoscopy due to enlarged lymph nodes seen on PET scan. PET scan was performed after patient presented with new onset diaphragmatic paralysis.
Suspected npAIR patients should have a thorough work-up for a malignancy prior to the initiation of immunomodulatory therapy. If treatment with an immunomodulatory agent is recommended, the patient should be informed of the inability to completely exclude occult malignancy and that treatment may unmask an underlying tumor as the immune system is suppressed.
This PDF is available to Subscribers Only